Kentucky, 2014

Flash Flooding in Kentucky, September 4, 2014

September 4, 2014 · NWS JKL · 9 events in 8 counties and zones

Scattered strong thunderstorms brought heavy rain and several instances of flooding to eastern Kentucky during the afternoon and evening hours of September 4th. Thunderstorms with heavy rainfall formed and moved across the area as a mid level wave of low pressure moved across the area and tapped into large amounts of low level moisture that had been in place across the Ohio and Tennessee Valleys.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered strong thunderstorms brought heavy rain and several instances of flooding to eastern Kentucky during the afternoon and evening hours of September 4th. Thunderstorms with heavy rainfall formed and moved across the area as a mid level wave of low pressure moved across the area and tapped into large amounts of low level moisture that had been in place across the Ohio and Tennessee Valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 4, 12:49 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 4, 12:49 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
149 PM EDT THU SEP 4 2014

.UPDATE...
ISSUED AT 1255 PM EDT THU SEP 4 2014

HOURLY GRIDS WERE UPDATED BASED ON RECENT OBSERVATIONS AND MODEL
TRENDS. THE RECENT HRRR RUNS HAVE A DECENT HANDLE ON THE SCENARIO AT
THIS TIME. POPS WERE RAISED ACROSS MUCH OF THE CWA MOSTLY INTO THE
SCATTERED CATEGORY...WITH ISOLATED POPS INTRODUCED ACROSS THE
BLUEGRASS COUNTIES. THE MOISTURE RETURN NORTH HAS BROUGHT A PLUME OF
DEEP MOISTURE WITH PW OF 1.8 INCHES OR MORE INTO THE KY/TN/VA TRI
STATE AREA...THOUGH PW IS GENERALLY 1.5 INCHES OR MORE ACROSS MOST OF
THE CWA. ANY THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF LOCALLY
HEAVY DOWNPOURS...AND IF THEY PERSIST SOME LOCALLY HEAVY RAINFALL. SO
FAR THE HEAVIEST RAINFALL HAS FALLEN FROM MORE PERSISTENT SHOWERS AND
THUNDERSTORMS IN PARTS OF THE CUMBERLAND VALLEY REGION.

SHOWERS AND THUNDERSTORMS SHOULD PEAK IN COVERAGE LATER THIS
AFTERNOON AND EARLY THIS EVENING AND THEN WANE TOWARD SUNSET...AS
THE UPPER LEVEL DISTURBANCE MOVING ACROSS THE OH VALLEY REGION
BEGINS TO DEPART TO THE NORTH AND EAST AND THE DEEPEST MOISTURE IS
ALSO SHUNTED TO THE EAST AND SOUTHEAST OF THE REGION.

UPDATE ISSUED AT 1019 AM EDT THU SEP 4 2014

HOURLY GRIDS HAVE BEEN UPDATED BASED ON RECENT OBSERVATIONS AND
TRENDS. A FRESH ZFP WAS ALSO ISSUED TO GET RID OF MORNING FOG WORDING
AS SATELLITE IMAGERY AND OBSERVATIONS INDICATE THAT VALLEY FOG
CONTINUES TO LIFT. THE FOG HAS LIFTED INTO A STRATUS DECK IN SOME
RIVER VALLEY LOCATIONS AND NEAR A FEW AREA LAKES...THIS ALSO IS
GRADUALLY ERODING AWAY.

RATHER LIGHT SOUTHWESTERLY FLOW WILL BRING INCREASING MOISTURE TO THE
AREA BELOW 500 MB. THERE IS ALSO A SHORTWAVE TROUGH OR WEAKNESS
BETWEEN RIDGING CENTERED NEAR BERMUDA AND ACROSS THE SOUTHEASTERN
STATES AND ANOTHER UPPER LEVEL RIDGE CENTERED IN THE MS VALLEY
REGION. THIS SHORTWAVE WILL WORK ACROSS THE REGION TODAY AND INTO
THIS EVENING. THE COMBINATION OF CURRENT RATHER STRONG SFC HEATING
AND THE INCREASING MOISTURE ALONG WITH THE WEAK SHORTWAVE TO MOVE
ACROSS THE AREA SHOULD BRING ISOLATED TO SCATTERED CONVECTION TO
PARTS OF THE REGION FROM MIDDAY INTO THE EVENING HOURS. THE CHANCES
FOR CONVECTION STILL APPEAR TO BE HIGHEST NEAR THE VA BORDER WITH
DEEPER MOISTURE THERE.

UPDATE ISSUED AT 758 AM EDT THU SEP 4 2014

HAVE UPDATED THE FORECAST GRIDS BASED ON LATEST OBS...BUT WITH NO
SUBSTANTIAL EFFECT ON THE OVERALL FORECAST.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 352 AM EDT THU SEP 4 2014

LIGHT WINDS...CLEAR TO PARTLY CLOUDY SKIES...AND A MOIST AIR MASS
HAVE ALLOWED TYPICAL SEASONAL VALLEY FOG TO DEVELOP EARLY THIS
MORNING. IT WILL DISSIPATE DURING THE MORNING...BUT GO THROUGH ITS
CYCLE AGAIN TONIGHT/FRIDAY. SOMEWHAT DRIER AIR MADE IT INTO THE FAR
NORTHERN PART OF THE FORECAST AREA ON WEDNESDAY AFTERNOON...BUT WILL
NOT GET ANY FURTHER SOUTH. LOW LEVEL FLOW WILL CARRY MOISTURE NORTH
AND NORTHEAST...ENSURING ALL AREAS ARE UNCOMFORTABLY HUMID TODAY
THROUGH FRIDAY. THE HUMIDITY MAY FUEL DEVELOPMENT OF A FEW SHOWERS
AND THUNDERSTORMS EACH AFTERNOON. THE GREATEST PROBABILITY WILL BE
NEAR THE VA BORDER...WHERE MOISTURE WILL BE THE DEEPEST. FURTHER
NW...FORECAST SOUNDINGS SHOW THE MOISTURE BEING MORE SHALLOW...WITH
DRY AIR ALOFT BEING LESS SUPPORTIVE OF SUSTAINED CONVECTION IN THE
ABSENCE OF DYNAMIC SUPPORT. IN ADDITION...WARMER MID LEVEL TEMPS IN
OUR NW COUNTIES WILL ALSO MAKE IT MORE DIFFICULT TO GET DEEP
CONVECTION THIS AFTERNOON. WINDS ALOFT WILL BE WEAK THROUGH THE
PERIOD...AND LITTLE ORGANIZATION OF CONVECTION IS EXPECTED...HELPING
TO LIMIT COVERAGE.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 352 AM EDT THU SEP 4 2014

BIG WEATHER CHANGE STILL ANTICIPATED THIS COMING WEEKEND AS MODELS
REMAIN IN FAIRLY GOOD AGREEMENT. THE ONLY CHANGE WAS THAT MODELS
HAVE SLOWED DOWN THE COLD FRONT A TAD...WHICH COULD NOW IMPACT THE
FORECAST FOR SUNDAY. STARTING OFF THE PERIOD...DIURNALLY DRIVEN
CONVECTION WILL DIE OFF EARLY FRIDAY EVENING...LEAVING DRY
CONDITIONS FOR MUCH OF THE AREA THROUGH THE OVERNIGHT HOURS. THE
EXPECTED COLD FRONT WILL MARCH INTO NORTHERN KENTUCKY BY MIDDAY
SATURDAY AND SWING SOUTH THROUGH THE AFTERNOON AND EVENING HOURS.
THIS WILL YIELD WIDESPREAD SHOWERS AND THUNDERSTORMS. HOWEVER...WITH
THE MODELS SLOWING DOWN THE FRONT...LOOKS LIKE PRECIPITATION COULD
LINGER INTO SATURDAY NIGHT AND EVEN INTO SUNDAY BEFORE ENDING LATE
IN THE DAY ON SUNDAY. INSTABILITY SHOULD STILL DROP OFF OVERNIGHT
SATURDAY NIGHT...SO THUNDER CHANCES WILL DIMINISH...BUT RAIN SHOWERS
MAY PERSIST. THIS COULD SET UP A BIT WETTER AND CERTAINLY CLOUDIER
SUNDAY FOR THOSE ACROSS THE SOUTH AND SOUTHEAST. REGARDLESS...HIGHS
WILL ONLY REACH THE LOW TO MID 70S WITH THE ADDED CLOUD COVER AND
COLD ADVECTION BEHIND THE FRONT. SUNDAY NIGHT WILL BE MUCH COOLER AS
TEMPERATURES INTO THE 50S ARE EXPECTED.

WHILE HIGH PRESSURE WILL BEGIN TO BUILD OVER THE AREA EARLY NEXT
WEEK...SOME MOISTURE WILL REMAIN OVER EASTERN KENTUCKY...SUPPORTING
AN ISOLATED SHOWER OR TWO. HOWEVER...INSTABILITY IS WEAK...AND FLOW
ON MONDAY MAY BE FROM A SOUTHEAST DIRECTION...LEADING TO
DOWNSLOPING...WHICH COULD SQUASH ANYTHING FROM FORMING. FOR
NOW...WILL GO WITH A 20 POP TO COVER THE SMALL CHANCE. MODELS START
DIVERGING QUITE A BIT AND HAVE STARTING TO FLIP FLOP ON VARIOUS
SOLUTIONS AS WE HEAD TOWARDS TUESDAY. AT THIS TIME...OPTING TO KEEP
EACH DAYTIME PERIOD WITH LOW POPS WITH LOWER COVERAGE AT NIGHT UNTIL
WE SEE BETTER AGREEMENT WITH OUR NEXT WEATHER MAKER.
THUS...CONFIDENCE IN THE FORECAST BEYOND MONDAY IS VERY LOW. IT DOES
LOOK LIKE TEMPERATURES SHOULD REBOUND A BIT AS WE HEAD THROUGH NEXT
WEEK...BUT THE EXTREME WARMTH SHOULD STAY AWAY FOR A LITTLE WHILE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 140 PM EDT THU SEP 4 2014

SCATTERED TO NUMEROUS SHOWERS AND SOME THUNDERSTORMS WITH REDUCTIONS
TO MVFR WILL WORK ACROSS THE TAF SITES DURING THE FIRST 6 HOURS OF
THE PERIOD. THE MOST LIKELY STATIONS TO EXPERIENCE A THUNDERSTORM
THROUGH 19Z ARE LOZ AND SME. HOWEVER...VCTS WAS CARRIED AT JKL AND
SJS FOR THE FIRST 4 HOURS OF THE PERIOD. MOISTURE WILL DECREASE AS
THE ASSOCIATED UPPER LEVEL DISTURBANCE BEGINS TO DEPART AND WITH LOSS
OF DAYTIME HEATING...CONVECTION SHOULD WANE BY SUNSET. FOG WILL DEVELOP
IN VALLEYS...GENERALLY AFTER 5Z AND PROBABLY AFFECT ALL THE TAF SITES
THROUGH 14Z. WITH RAIN HAVING FALLEN AND THE LOW LEVELS REMAINING
MOIST...THIS FOG MAY REDUCE VIS BELOW AIRPORT MINS AT ALL SITES FOR
A TIME TOWARD DAWN. THE FOG SHOULD LIFT AND DISSIPATE BY 14Z...WITH
VFR FROM THEN UNTIL THE END OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...HAL
LONG TERM...KAS
AVIATION...JP
Hazardous weather outlook, Sep 4, 11:34 AM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1234 PM EDT THU SEP 4 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1234 PM EDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH SATURDAY
NIGHT...WITH THE GREATEST PROBABILITY ON SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL/JP

The radar

The Jackson,KY radar (KJKL), 58 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Letcher

When
September 4, 2:00 PM EST to 5:30 PM EST
Where
Letcher County, 1.3 mi WSW of Sackett to 1.09 mi ENE of Isom
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.190, -82.900

Highway 7 was flooded by four to five feet of standing water.

Flash Flood, Lee

When
September 4, 2:20 PM EST to 4:00 PM EST
Where
Lee County, 2.23 mi SE of Ida May to 0.82 mi ESE of Ida May
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.496, -83.743

An IFLOWS rain gauge measured 3.03 inches of rain in one hour ending at 3 pm. As a result at least a foot of water was seen flowing across the junction of Highways 587 and 399 and both roads were closed. An automated river level gauge on Sturgeon Creek recorded an eight foot rise in two and a half hours.

Flash Flood, Owsley

When
September 4, 2:30 PM EST to 4:00 PM EST
Where
Owsley County, 1.43 mi N of Pebworth to 0.93 mi ESE of Pebworth
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.520, -83.734

A creek was out of its banks along Highway 11 flooding several outbuildings.

Flash Flood, Pike

When
September 4, 3:00 PM EST to 4:40 PM EST
Where
Pike County, 1.73 mi ENE of Gulnare to 1.97 mi WSW of Gulnare
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.643, -82.523

River Branch Road became flooded when River Branch Creek came out of its banks. The flood water had receded and the creek was back in its back as of 540 pm.

Flash Flood, Bath

When
September 4, 3:25 PM EST to 4:00 PM EST
Where
Bath County, 1.29 mi ESE of Preston to 0.79 mi SE of Preston
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.070, -83.730

Two feet of water was seen flowing over Blevins Valley Road.

Flash Flood, Floyd

When
September 4, 3:30 PM EST to 5:30 PM EST
Where
Floyd County, 0.69 mi SSW of Thomas to 1.05 mi N of Wonder
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
37.672, -82.607

Localized slow moving thunderstorm produced an estimated three to four inches of rainfall on the Floyd/Pike County line. Runoff from these storms produced flash flooding on Cow Creek which nearly entered trailers at a trailer court off Cow Creek Road. Daniels Creek also flooded with water entering a parked vehicle and a creek near Harold flooded an adjacent property and driveway.

Flash Flood, Montgomery

When
September 4, 3:33 PM EST to 4:00 PM EST
Where
Montgomery County, 1.57 mi W of Howard Mills to 1.12 mi WSW of Howard Mills
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.067, -83.859

Flood waters flowing across the intersection of Harper's Ridge Road and Howard Mills Road made both roads impassable for a short period of time.

Flash Flood, Johnson

When
September 4, 3:45 PM EST to 5:00 PM EST
Where
Johnson County, 0.88 mi NW of East Pt to 1.21 mi WSW of East Pt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.760, -82.810

Flood waters entered a home and a business along Hwy 1750 near East Point.

Flash Flood, Floyd

When
September 4, 3:45 PM EST to 5:00 PM EST
Where
Floyd County, 2.31 mi SE of Whitaker to 1.96 mi WSW of Bays Branch
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.708, -82.818

Little Paint Creek had come out of its banks and was flooding adjacent driveways.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534565, 534566, 534567, 534569, 534570, 534571, 534574, 534576, 534578.